Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Emerg Med. 1996 Nov;28(5):552-5.

Acute hypermagnesemia after laxative use.

Author information

  • 1Department of Medicine, Mercy Memorial Hospital, Monroe, Michigan, USA.

Abstract

We present the case of a patient in whom hypotension, sudden cardiopulmonary arrest, and coma developed after a massive dose of a seemingly harmless cathartic agent. The diagnosis of hypermagnesemia was made 9 hours after the patient's admission, when the serum magnesium concentration was 21.7 mg/dL (8.9 mmol/L). The patient's condition improved with IV calcium, saline solution infusion, and cardiorespiratory support. The elimination half-life of magnesium in this case was 27.7 hours. Few cases have been reported in which patients have survived with serum levels greater than 18 mg/dL (7.4 mmol/L). This case provides evidence that hypermagnesemia may occur in patients with normal kidney function. The diagnosis of hypermagnesemia should be considered in patients who present with symptoms of hyporeflexia, lethargy, refractory hypotension, shock, prolonged QT interval, respiratory depression, or cardiac arrest.

PMID:
8909278
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk